Texas, 2023

Damaging Winds in Texas, June 8, 2023

June 8, 2023 · NWS BRO · 2 events in 1 county or zone

An early morning squall line started in northern Mexico and raced through the Rio Grande Valley on June 8th. A few pockets of thunderstorm wind damage was observed in and around Brownsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An early morning squall line started in northern Mexico and raced through the Rio Grande Valley on June 8th. A few pockets of thunderstorm wind damage was observed in and around Brownsville. Most ASOS stations recorded winds in the 50 to 55 mph range as it swept towards the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 8, 5:19 AM CST, 31 minutes earlier.

Area forecast discussion, Jun 8, 5:19 AM CST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
619 AM CDT Thu Jun 8 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 321 AM CDT Thu Jun 8 2023

Infrared satellite imagery currently shows a cluster of
thunderstorms straddling the shared border of Texas and the
Mexican state of Coahuila. Meanwhile, a composite of various
Doppler radars across the Lone Star State shows showers and
thunderstorms affecting the western fringes of both the EWX and
CRP CWFAs. Per a recent Special Weather Statement issued by the
CRP CWFA, this convection is moving towards the southeast at 25
mph. The most recent run of the HRRR model has a decent handle on
this mesoscale convective system (MCS), although the position of
it in the model for this time is a little too far to the
northwest. Regardless, the HRRR moves this MCS into the BRO CWFA
before 11 UTC, with gradual weakening until it dissipates
somewhere over Kenedy County by 15 UTC. The forthcoming official
forecast should reflect the evolution of this convection.

Of greater difficulty to determine is what subsequently happens
today after the current MCS dissipates. The Storm Prediction
Center (SPC) places a majority of the BRO CWFA (basically, the
five easternmost counties) in a Marginal Risk of severe weather
from around sunrise this morning until around sunrise Friday
morning. However, the HRRR is devoid of Deep South Texas/Rio
Grande Valley convection after the MCS dissipates, the SPC
mentions in their discussion disagreement between the HRRR model
and various CAM models, and the official "grids" for the BRO CWFA
are dry for this afternoon through Friday afternoon. Given the
uncertainty in the forecast for the next 24 hours, and the fact
that leftover cirrus debris from the aforementioned MCS may be a
significant limiting factor for new convection during that time
period, will pass these concerns on to the successive shift and
give them time to assess the lingering impacts of the MCS.

Temperature-wise, heat begins to build across the BRO CWFA today,
but even more so for Friday. Heat index values will range between
100 and 107 degrees today, but between 103 and 110 degrees on
Friday. However, heat indices are below established Heat Advisory
criteria, and therefore, an Advisory is not anticipated to be
needed during the short term forecast period.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 321 AM CDT Thu Jun 8 2023

-Hot weather will likely prompt daily heat advisory conditions.

Dry and hot weather will be the main story through the long term
period. A midlevel ridge will push east into south Texas. The good
news is that this will suppress thunderstorm chances through the
period. The bad news is that the heat is on. Temperatures will
continue to climb through the weekend into next week. High
temperatures will range from the mid 90s across our eastern
counties to low 100s across the Rio Grande Plains. As we head into
the middle of next week expect uppers 90s to low 100s across the
eastern counties and temperatures nearing 110 across the Rio
Grande Plains. Couple these high temperatures with the humidity
and heat advisory criteria will be attained most afternoons for
much of the CWA.

&&

.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Thu Jun 8 2023

A ball of convection is advancing on the aerodromes at this time,
and the timing of the thunderstorms has been built into the new
TAF issuance. Afterwards, VFR will prevail for the remainder of
the day and through tonight.

&&

.MARINE...
Issued at 321 AM CDT Thu Jun 8 2023

Now through Friday: Buoy 42020 reported south winds around 6
knots gusting to around 8 knots with seas slightly over .5 feet
with a period of 3 seconds at 150 CDT/650 UTC. Light to moderate
winds and generally low seas will prevail along the Lower Texas
Coast during the period courtesy of high pressure centered over
the western and northwestern Gulf of Mexico. Small Craft Exercise
Caution and Small Craft Advisory are not likely to be needed.

Friday night through Monday night: Moderate southeast to south
winds and moderate seas. Slightly stronger winds over the weekend
will be in the small craft should exercise caution territory.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             94  77  96  77 /   0   0   0   0
HARLINGEN               95  73  99  74 /  10  10   0   0
MCALLEN                 97  76 100  77 /   0   0   0   0
RIO GRANDE CITY         98  74 102  75 /   0   0   0   0
SOUTH PADRE ISLAND      87  79  89  80 /   0   0   0   0
BAYVIEW/PORT ISABEL     91  75  94  76 /  10   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&
Hazardous weather outlook, Jun 8, 2:57 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
357 AM CDT Thu Jun 8 2023

TXZ248>255-351-353>355-451-454-455-090900-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
357 AM CDT Thu Jun 8 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today

An early morning squall line entering the RGV Plains will power
through to the mid and lower Valleys through mid morning bringing
strong, gusty winds and frequent cloud to ground lightning.

There is a marginal risk for severe weather for deep South Texas
and the Rio Grande Valley, with damaging winds and hail being the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat index values may reach heat advisory criteria for portions
of the county warning area each afternoon.

Elevated rip current risk will be possible on Saturday through Sunday,
and Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-090900-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
357 AM CDT Thu Jun 8 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 8, 3:45 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Brownsville TX
445 AM CDT Thu Jun 8 2023

TXZ248>250-252-081030-
Brooks TX-Jim Hogg TX-Zapata TX-Starr TX-
445 AM CDT Thu Jun 8 2023

...Strong thunderstorms will impact portions of Jim Hogg,
northeastern Starr, western Brooks and east central Zapata Counties
through 530 AM CDT...

At 445 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Thompsonville to 6 miles south
of Randado to 6 miles south of Bustamante. Movement was east at 35
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Agua Nueva, Guerra, La Gloria, Randado, San Rafael Ranch Airport,
Santa Elena, Diamond O Ranch Airport, Puesta Del Sol Airport and
Hidalgo City Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2712 9818 2680 9829 2666 9863 2689 9920
      2700 9893 2725 9884
TIME...MOT...LOC 0945Z 288DEG 32KT 2717 9882 2699 9889 2691 9908

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

54
Special weather statement, Jun 8, 3:48 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Brownsville TX
448 AM CDT Thu Jun 8 2023

TXZ248-252-081030-
Zapata TX-Starr TX-
448 AM CDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of western Starr and
southeastern Zapata Counties through 530 AM CDT...

At 448 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Siesta Shores, or 12 miles west of Lopeno, moving
southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rio Grande City, Roma, Escobares, El Sauz, Lopeno, Garciasville, La
Rosita, New Falcon, Los Alvarez and Fort Ringgold County Park.

This includes US Highway 83 between mile markers 782 and 828.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2680 9925 2655 9857 2630 9870 2635 9880
      2637 9880 2635 9890 2639 9893 2637 9895
      2640 9896 2639 9901 2641 9904 2640 9908
      2643 9911 2647 9909 2650 9910 2654 9917
      2672 9921 2675 9924
TIME...MOT...LOC 0948Z 295DEG 45KT 2672 9930

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

54
Special weather statement, Jun 8, 4:27 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Brownsville TX
527 AM CDT Thu Jun 8 2023

TXZ252-253-353-081115-
Southern Hidalgo TX-Northern Hidalgo TX-Starr TX-
527 AM CDT Thu Jun 8 2023

...Strong thunderstorms will impact portions of central Hidalgo and
central Starr Counties through 615 AM CDT...

At 527 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Santa Catarina to 6 miles east
of El Sauz to Rio Grande City Municipal Airport. Movement was
southeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Edinburg, Mission, Pharr, Rio Grande City, Hidalgo, Palmview,
Penitas, Sullivan City, La Joya and Palmhurst.

This includes the following highways...
 US Highway 83 between mile markers 814 and 850.
 Interstate Highway 69 C between mile markers 1 and 12.
 US Highway 281 between mile markers 762 and 764.
 US Highway 281 near mile marker 784.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2610 9829 2612 9827 2610 9830 2617 9834
      2616 9839 2622 9844 2622 9848 2620 9848
      2625 9856 2622 9856 2626 9859 2624 9867
      2637 9880 2635 9889 2639 9893 2671 9871
      2647 9800 2644 9798 2608 9825
TIME...MOT...LOC 1027Z 296DEG 39KT 2663 9870 2654 9876 2643 9885

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

54
Special weather statement, Jun 8, 4:33 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Brownsville TX
533 AM CDT Thu Jun 8 2023

TXZ250>254-351-353-081115-
Inland Willacy TX-Southern Hidalgo TX-Brooks TX-Coastal Kenedy TX-
Northern Hidalgo TX-Starr TX-Inland Kenedy TX-
533 AM CDT Thu Jun 8 2023

...Strong thunderstorms will impact portions of southwestern Kenedy,
northern Hidalgo, northeastern Starr, northwestern Cameron,
southeastern Brooks and western Willacy Counties through 615 AM
CDT...

At 532 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Encino to 7 miles northeast of La Reforma
to near La Gloria. Movement was southeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raymondville, Elsa, Edcouch, Lyford, Encino, Lasara, Linn, Hargill,
Rachal and San Manuel.

This includes the following highways...
 Interstate Highway 69 E between mile markers 40 and 51.
 Interstate Highway 69 C near mile marker 12.
 US Highway 77 between mile markers 738 and 762.
 US Highway 281 between mile markers 726 and 764.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2660 9753 2643 9764 2634 9783 2635 9786
      2633 9786 2627 9800 2667 9865 2680 9837
      2704 9819 2677 9747
TIME...MOT...LOC 1032Z 299DEG 44KT 2696 9817 2678 9831 2668 9852

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

54
Special weather statement, Jun 8, 5:39 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Brownsville TX
639 AM CDT Thu Jun 8 2023

TXZ254-354-355-454-081230-
Inland Willacy TX-Coastal Cameron TX-Coastal Willacy TX-
Willacy Island TX-
639 AM CDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of southeastern Kenedy,
north central Cameron and central Willacy Counties through 730 AM
CDT...

At 638 AM CDT, Doppler radar was tracking a strong thunderstorm over
San Perlita High School, or 10 miles east of Raymondville, moving
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Port Mansfield, San Perlita, Willamar, Port Mansfield Chamber Of
Commerce, San Perlita High School and Port Mansfield Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2624 9713 2626 9719 2632 9720 2628 9720
      2628 9721 2644 9772 2660 9765 2660 9745
      2661 9744 2661 9732 2660 9730 2661 9730
      2660 9729 2661 9729 2662 9720 2636 9713
TIME...MOT...LOC 1138Z 292DEG 70KT 2649 9761

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

68
Local storm report, Jun 8, 5:46 AM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Brownsville TX
646 AM CDT Thu Jun 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     Hail             1 N Mission             26.23N 98.32W
06/08/2023  M0.25 inch       Hidalgo            TX   Public

            A citizen of North Mission called in a
            report of pea sized hail, heavy rain, and 40
            mph winds.

&&

The radar

The Brownsville radar (KBRO), 33 km away, was scanning. The volume nearest the first event began at 11:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cameron

When
June 8, 5:50 AM CST
Where
Cameron County, 0.93 mi NW of San Benito
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
26.140, -97.640

Public relayed via social media that a RV jack was bent, and the trailer was pushed back about 2 feet due to thunderstorm winds. Time approximated by radar.

Thunderstorm Wind, Cameron

When
June 8, 6:05 AM CST
Where
Cameron County, 0.92 mi W of Portway Acres
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
25.922, -97.485

NWS Employee reported sign damage at Dunkin Donuts and Popeyes on Boca Chica Blvd. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093142, 1093143.